Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

180 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for severe diarrhoea

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16219 Questions

default
Posted on Wed, 28 Oct 2015 in Digestion and Bowels
Question: hi, I've had explosive diaherria every morning, for the past 20 days. I''m starting to feel weak'
and have been taking immodium for 20 days. What's gong on???
doctor
Answered by Dr. Michelle Gibson James 51 minutes later
Brief Answer:
need stool sample to check for type of infection

Detailed Answer:
HI, thanks for using healthcare magic

Diarrhea (3 or more loose stools) can be acute or chronic. It is acute if it lasts less than 4 weeks, if it lasts longer than this then it is chronic.

Since your diarrhea has been going on for 20 days, it would be called acute. The most common cause is infection though there are other causes as well.

A stool sample to the lab would be important. This can identify if an infection is present, can pick up what is causing the infection to see if antibiotics are needed.
In most cases antibiotics are not needed but since it has been going on for such a long time period, then you may need some.

The weakness would be due to loss of fluids and electrolytes. These need to be replaced with oral rehydration solutions or sport drinks such as gatorade.

The causes other than infection are : (1) irritable bowel syndrome,
(2) side effect of medication,
(3)high thyroid hormone levels
(4)lactose or other food intolerance
(5)inflammatory bowel disease

Summary: (1)infection is the most common cause, after 20 days, a stool sample to the lab is needed for further information

I hope this helps. feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Medical Topics

Recent questions on  Thyroid

doctor1 MD

Lately Ive Been Getting These Aches In My Legs& Arms, Not Serious Pain Just Achy And Bulging Veins Im On Synthroid 88mg Right Now, I Was On 75 But It Was Too Low & 100 Was Causing Chest Pains. I Had A Thyroidectomy In June Last Year I Have 1 Parathyroid Though.

doctor1 MD

Hi my problem is I for weeks now can t eat properly, I m so nauseaous and if I do eat I have diarrhea . I have thyroid problems and hypersomnia as well as depression and attacks of migraines, recently I ve been constantly thirsty and feI feel full even water comes up and down my throat , I am exhausted have pain in my guts and ringing in my ears, please help me figure this out I just want to feel well for even one day as been so long now since I did! Thanks

doctor1 MD

Hi, for a while now I have been getting dizzy and light headed when I stand up. I ve also been extremely tired to the point where I feel like I can t do anything. My GP tested my thyroid and my iron levels and they were fine but i m still getting these symptoms only now for the last few days I have been extremely thirsty, especially in the evening where I can drink 5 or 6 large glasses of water in the space of 2 hours. I am thinking perhaps I should go back to my GP for more tests I also suffer from constipation and stabbing , almost crippling, stomach pains due to this.

doctor1 MD

My history is taking Lisinipril 10mg, effexor 225, amaryl 1mg, Levothyroxine 100mcg and warfarin.5mg . Am overweight all my life and have type 2 diabetes and underactive thyroid. Recently abt a week ago my Dr put me on Levothyroxine 100mcg bcz tests showed I was too low. Have been off all levothyroxine a week now & blood sugar is being like 84-99. Before it was 99-112. Between Levothyroxine and amaryl----would this change of no levothyroxine and only the amarly plus the other daily meds be causing this change? I feel better mentally and overall better and have more energy. Will appreciate your input. Thanks. Am 74 and generally healthy.

doctor1 MD

my child is 21 months old and suffeing from constipation from long term. pedistrician told to use some laxatives from 10days as situation got worse ,but still no luck.we did use the back medicine for m otion after 4days while using laxatives. she...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I'm a 69 year old female and I'm still getting hot flashes. Doctors say it's something like my internal thermostat is not working. Doesn't sound very specific, does it? A few days ago a hot flash came on and this time the cold sweat was...